Alert archive / Missouri / Flash Flood Warnings in 2009

Flash Flood Warning 138, NWS Springfield, MO

September 5, 20094 counties in Missouri

NWS Springfield, MO issued this flash flood warning at Sep 5, 2009, 2:17 AM CDT for 4 counties in Missouri. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 5, 2009, 2:17 AM CDT (07:17 UTC)
Expired
Sep 5, 2009, 6:49 AM CDT
In force
5 hr
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Flood severity
None

Counties Barry County, MO, Ozark County, MO, Stone County, MO, Taney County, MO

The radar

The Springfield radar (KSGF), 75 km from the middle of the area, began a volume at 07:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 7.3 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2009-09-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 573 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2009-09-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 83 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
573 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
555 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
83 m²/s²
0-3 km storm-relative helicity
169 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KSGF 050717
FFWSGF
MOC009-153-209-213-051300-
/O.NEW.KSGF.FF.W.0138.090905T0717Z-090905T1300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
217 AM CDT SAT SEP 5 2009

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  OZARK COUNTY IN SOUTHWEST MISSOURI...
  SOUTHEASTERN BARRY COUNTY IN SOUTHWEST MISSOURI...
  SOUTHERN STONE COUNTY IN SOUTHWEST MISSOURI...
  SOUTHERN TANEY COUNTY IN SOUTHWEST MISSOURI...

* UNTIL 800 AM CDT.

* AT 214 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA.   
  RADAR ESTIMATED ONE TO THREE INCHES OF RAIN HAD FALLEN ACROSS THE 
  WARNED AREA. AN ADDITIONAL ONE TO TWO INCHES OF RAIN WILL BE 
  POSSIBLE AS THUNDERSTORMS CONTINUE TO MOVE ACROSS THE SAME AREAS. 

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. CREEKS...STREAMS AND LOW WATER CROSSINGS WILL BE ESPECIALLY
  SUSCEPTIBLE TO THE DANGERS OF FLASH FLOODING.

THIS WARNING INCLUDES BUT IS NOT LIMITED TO THE FOLLOWING LOW WATER
CROSSINGS...

HIGHWAY 181 AT BRYANT CREEK NORTHEAST OF SYCAMORE...
ROUTE T AT LICK CREEK 6 MILES SOUTH OF GAINESVILLE...
HIGHWAY 125 AT SHOAL CREEK SOUTH OF PROTEM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 3650 9389 3659 9384 3661 9332 3679 9212
      3650 9213 3649 9388

$$

FOSTER
2 follow-up statements
000 
WGUS73 KSGF 050746
FFSSGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
246 AM CDT SAT SEP 5 2009

MOC009-153-209-213-051300-
/O.CON.KSGF.FF.W.0138.000000T0000Z-090905T1300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
STONE MO-BARRY MO-TANEY MO-OZARK MO-
246 AM CDT SAT SEP 5 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 800 AM CDT FOR
OZARK...SOUTHEASTERN BARRY...SOUTHERN STONE AND SOUTHERN TANEY
COUNTIES...

AT 241 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
CLUSTERS OF SHOWERS AND THUNDERSTORMS WITH VERY HEAVY RAINFALL 
ACROSS THE WARNED AREA. RADAR ESTIMATED ONE TO TWO INCHES OF 
RAINFALL ACROSS MUCH OF THE WARNED AREA WITH LOCALIZED AMOUNTS IN 
EXCESS OF FOUR INCHES. 

RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. CREEKS...STREAMS AND LOW WATER CROSSINGS WILL BE ESPECIALLY 
SUSCEPTIBLE TO THE DANGERS OF FLASH FLOODING.  THE RIDGEDALE AREA IN 
SOUTHWEST TANEY COUNTY...AND PORTIONS OF OZARK COUNTY BETWEEN 
THORNFIELD AND UDALL ARE ESPECIALLY SUSCEPTIBLE TO FLOODING.

THIS WARNING INCLUDES BUT IS NOT LIMITED TO THE FOLLOWING LOW WATER
CROSSINGS...

ROUTE T AT LICK CREEK 6 MILES SOUTH OF GAINESVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT ONLY TAKES A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

&&

LAT...LON 3650 9389 3659 9384 3661 9332 3679 9212
      3650 9213 3649 9388

$$

FOSTER
000 
WGUS73 KSGF 051149
FFSSGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
649 AM CDT SAT SEP 5 2009

MOC009-153-209-213-051156-
/O.CAN.KSGF.FF.W.0138.000000T0000Z-090905T1300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
STONE MO-BARRY MO-TANEY MO-OZARK MO-
649 AM CDT SAT SEP 5 2009

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR OZARK...
SOUTHEASTERN BARRY...SOUTHERN STONE AND SOUTHERN TANEY COUNTIES...

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. 
HOWEVER FLOODING WILL CONTINUE ALONG SMALL STREAMS AND LOW WATER 
CROSSINGS. THE FLASH FLOOD WARNING HAS BEEN REPLACED WITH AN AREAL 
FLOOD WARNING.  IF FLOODING HAS BEEN OBSERVED...PLEASE REPORT IT TO 
YOUR LOCAL LAW ENFORCEMENT AGENCY.


LAT...LON 3650 9389 3659 9384 3661 9332 3679 9212
      3650 9213 3649 9388

$$

FOSTER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Sep 4, 11:32 PM CDT, 2 hours 45 minutes earlier.

Area forecast discussion, Sep 4, 11:32 PM CDT, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1132 PM CDT FRI SEP 4 2009

...UPDATE TO AVIATION...

.DISCUSSION...

UPPER LOW CENTERED ALONG THE KS/MO BORDER ATTM WILL BE THE MAIN
SHORT TERM CONCERN.

AREAS OF RAIN WITH EMBEDDED CONVECTION HAVE PRODUCED ISOLATED HEAVY
RAIN. MOST OF THE RAIN HAS OCCURRED IN COUNTIES ALONG AND NORTH OF
OF I-44. AREAS SOUTH OF I-44 HAVE HAD ONLY ISOLATED CONVECTION...AND
THAT HAS BEEN MAINLY CONFINED TO AREAS WEST OF MO HWY 65. HARD TO
PINPOINT ANY ONE AREA FOR RAINFALL TONIGHT WITH NEAR TERM MODELS
HAVING TROUBLE WITH CONVECTION/CONVECTIVE FEEDBACK. IN
GENERAL...SHOULD SEE BETTER RAIN CHANCES SHIFT SOUTH AND EAST WITH
TIME ALONG AND EAST OF THE WEAKENING MID LEVEL TROUGH/SHEAR
AXIS...AND WHERE BETTER LOW LEVEL MOISTURE TRANSPORT EXISTS. HAVE
LIKELY POPS GOING FOR TONIGHT AND SATURDAY OVER ROUGHLY THE
SOUTHEAST TWO THIRDS TO HALF OF THE CWFA. FOR SATURDAY NIGHT AND
SUNDAY...HAVE MOST OF THE PRECIP CHANCES CONFINED TO SOUTH CENTRAL
MO COUNTIES. THIS COULD LINGER INTO MONDAY IN THE FORM OF SOME
ISOLD/WDLY SCT DIURNAL CONVECTION IF THE UPPER TROUGH LINGERS.
CERTAINLY NOT LOOKING AT A WIDESPREAD WASHOUT FOR THE HOLIDAY
WEEKEND...ESPECIALLY SUNDAY AND MONDAY. THE ECMWF IS FASTER
LIFTING THE UPPER SHEAR AXIS EAST VERSUS THE GFS (AND DRYER OVER
OUR AREA)...AND PREFER THE ECMWF IN MOST SITUATIONS.

A SHORTWAVE RIDGE MOVES THROUGH THE LOWER MO/MID MS RIVER VLYS
LATE MONDAY-EARLY WEDNESDAY...AND HAVE LEFT THIS PERIOD GENERALLY
DRY. THERE IS FAIRLY GOOD AGREEMENT WITH MED RANGE MODELS IN
MOVING A STRONG SHORTWAVE THROUGH SOUTHERN CANADA AND THE UPPER
MIDWEST WED/THU. MODEL TRENDS HAVE BEEN A LITTLE SLOWER WITH THE
ASSOCIATED COLD FROPA THROUGH OUR AREA...AND HAVE CONFINED POPS TO
THE LATE WEDNESDAY AND THURSDAY TIME FRAME. DSA

&&

.AVIATION...

FOR THE 06Z TAFS...MOST OF THE RAINFALL WITH THE UPPER LOW WAS
AFFECTING LOCATIONS EAST OF THE TERMINAL FORECAST POINTS. STILL
HAVE CEILINGS DROPPING FLIGHT CATEGORY INTO MVFR/IFR OVERNIGHT AS
CEILINGS BEGIN TO LOWER. VISIBILITIES EXPECTED TO ALSO DROP TO
AROUND 2SM OVERNIGHT BEFORE IMPROVING BY MID MORNING SATURDAY.

LINDENBERG

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, Sep 4, 7:52 PM CDT, 6 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
752 PM CDT FRI SEP 4 2009

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-060100-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
752 PM CDT FRI SEP 4 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

THUNDERSTORMS WILL BE POSSIBLE TONIGHT AS AN UPPER LEVEL LOW
CONTINUES TO MOVE FROM ALONG THE MISSOURI KANSAS BORDER INTO
CENTRAL AND SOUTHERN MISSOURI. SEVERE THUNDERSTORMS ARE NOT
EXPECTED...HOWEVER SOME LOCALIZED HEAVY RAIN WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THUNDERSTORM CHANCES WILL CONTINUE OVER PARTS OF THE OUTLOOK
AREA SATURDAY AND SUNDAY WITH THE WEAKENING UPPER LEVEL LOW
SHIFTING EAST THE MISSOURI OZARKS SUNDAY NIGHT. NO SEVERE
THUNDERSTORMS ARE EXPECTED OVER THE HOLIDAY WEEKEND.

ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE LATE WEDNESDAY INTO
THURSDAY WITH A COLD FRONT MOVING THROUGH THE REGION.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

LINDENBERG

In the hours before

Local storm report, Sep 4, 9:46 PM CDT, 4 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
946 PM CDT FRI SEP 04 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     FLOOD            SALEM                   37.65N 91.54W
09/04/2009                   DENT               MO   EMERGENCY MNGR

            LOW WATER CROSSING IN SALEM FLOODED.

&&

KARDELL

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 4, 8:16 PM CDTAreal Flood AdvisorySGFDent, Shannon6 hr
Sep 4, 9:19 PM CDTFlash Flood WarningSGFPulaski6 hr
Sep 4, 10:46 PM CDTFlash Flood WarningSGFPhelps4 hr
Sep 4, 11:00 PM CDTFlash Flood WarningSGFMorgan6 hr
Sep 5, 12:45 AM CDTFlash Flood WarningSGFDent, Shannon5 hr
Sep 5, 3:00 AM CDTAreal Flood WarningSGFPhelps, Pulaski9 hr
Sep 5, 4:54 AM CDTAreal Flood WarningSGFMorgan7 hr
Sep 5, 6:20 AM CDTAreal Flood WarningSGFDent, Shannon6 hr
Sep 5, 6:34 AM CDTAreal Flood WarningSGFBarry, Howell, Ozark, Stone, Taney5 hr
Sep 5, 11:56 AM CDTAreal Flood WarningSGFHowell, Ozark6 hr

Nearby

Flash Flood Warnings in Missouri, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.